| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Oxycontin Pain Killers
May 2001

Q. I have been on Oxycontin(10 mg 2x daily) for one month and will probably be on it for another month and then the doctor will titrate me off it. What kind of withdrawal symptoms can I expect?

A. Oxycontin is one of several strong painkillers that are technically called "narcotic analgesics". Similar to all narcotics is the ability to cause a physical dependance state, also known as addiction. When somone stops the use of these drugs, the withdrawl symptoms are generally the opposite of the drug effects.

Since the narcotics are sedating, the withdrawl is usually characterized by nervousness or anxiety, which may include difficulty sleeping. Withdrawal should be supervised by a doctor with expertise in this area. Many larger towns and medical centers now have doctors who specialize in pain management.

HELPFUL WEBSITES:

http://www.arf.org/isd/pim/opiates.html

http://www.nlm.nih.gov/medlineplus/druginfo/narcoticanalgesicsforpainrelie202390.html#GXX09

Disclaimer Back to Ask the Medical Experts